Alert archive / Minnesota / Special Weather Statements in 2015
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 12, 2015, 8:30 AM CDT for Kanabec County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2015, 8:30 AM CDT (13:30 UTC)
- Expired
- Jul 12, 2015, 9:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Twin Cities, MN
County Kanabec County, MN
The radar
The Duluth radar (KDLH), 121 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 1.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1730 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
089
WWUS83 KMPX 121330
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
830 AM CDT SUN JUL 12 2015
MNZ044-045-121400-
KANABEC-MILLE LACS-
830 AM CDT SUN JUL 12 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MILLE LACS AND
NORTH CENTRAL KANABEC COUNTIES...
AT 830 AM CDT...A STRONG THUNDERSTORM WAS NEAR WAHKON...OR 31 MILES
WEST OF HINCKLEY...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR...
WAHKON AROUND 835 AM CDT.
ISLE AROUND 840 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LAKE MILLE LACS AND
BAYVIEW.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF YOU ARE ON OR NEAR MILLE LACS LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 4624 9343 4615 9343 4616 9334 4610 9328
4611 9365 4625 9367
TIME...MOT...LOC 1330Z 272DEG 19KT 4616 9356
$$
JLTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 12, 6:52 AM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 12, 6:52 AM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
652 AM CDT SUN JUL 12 2015
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 420 AM CDT SUN JUL 12 2015
THIS IS DEFINITELY A DAY TO PAY CLOSE ATTENTION TO THE WEATHER IN
MINNESOTA AND WESTERN WISCONSIN. SEVERE WEATHER IS LIKELY LATE
THIS AFTERNOON AND THIS EVENING AND THERE IS POTENTIAL FOR HIGH
END SEVERE WEATHER WITH WIND GUSTS OVER 70 MPH...HAIL LARGER THAN
2 INCHES AND A COUPLE TORNADOES.
THIS MORNING'S SATELLITE FEATURES A SLOWLY EXPANDING STRATUS DECK
ACROSS MN/WI/IA OUT AHEAD OF A DIFFUSE WARM FRONT THAT STRETCHES
FROM CENTRAL NORTH DAKOTA...ACROSS WESTERN MN AND INTO CENTRAL IA.
LOWER 70 DEWPOINTS ARE CURRENTLY IN PLACE ACROSS WESTERN MN...WITH
VALUES SLOWLY TAPERING OFF TO THE EAST /MID 60S IN WESTERN WI/. A
SURFACE LOW /CURRENTLY IN THE NORTHERN HIGH PLAINS/ AND THE WARM
FRONT WILL SLOWLY PUSH EAST TODAY. SOUTHERLY FLOW WILL ADVECT
THOSE LOWER 70 DEWPOINTS ACROSS THE REST OF THE FORECAST AREA BY
THE AFTERNOON...AND THE MORNING STRATUS SHOULD BURN OFF BY THE
LATE MORNING OR EARLY AFTERNOON.
THE HIGH BL MOISTURE COMBINED WITH FAIRLY STEEP MID LEVEL LAPSE
RATES FOR MID JULY WILL YIELD EXTREME INSTABILITY THIS AFTERNOON
WITH SBCAPE VALUES IN THE 4000-5000 J/KG RANGE. THE FORECAST AREA
WILL REMAIN ON THE NORTHERN FRINGE OF THE UPPER JET AND THEREFORE
THE BEST DEEP LAYER SHEAR WILL BE JUST SOUTH OF THE
AREA...HOWEVER...MODEST EFFECTIVE SHEAR IN THE BALL PARK OF 30KTS
IS STILL EXPECTED WHEN STORMS INITIATE LATER ON THIS AFTERNOON.
SPEAKING OF CONVECTIVE INITIATION...WHEN YOU TIME IN THE EASTWARD
ADVANCING SHORTWAVE AND COMPARE THAT TO THE ASSORTMENT OF
CONVECTIVE ALLOWING MODELS WE HAVE ACCESS TO /WRF-
ARW...NMM...HRRR/...INITIATION LOOKS TO OCCUR SOMEWHERE IN WEST
CENTRAL MN BETWEEN 21-23Z TODAY. GIVEN THE INSTABILITY...WE EXPECT
RAPID INTENSIFICATION WITH STORMS QUICKLY BECOMING SEVERE AS THEY
MOVE EAST-SOUTHEAST. THE BEST TORNADO THREAT IS WITH THE INITIAL
DEVELOPMENT WHEN THERE IS A BETTER CHANCE FOR DISCRETE CONVECTION
AND THE STORMS ARE CLOSER TO THE FRONTAL BOUNDARY. WHILE THE LOW
LEVEL WIND PROFILE HAS EXCELLENT CURVATURE DUE TO THE S-SE SURFACE
WINDS...THE SPEED SHEAR IN THE LOWEST 0-1KM IS NOT VERY GOOD
TODAY. THIS SHOULD KEEP THE TORNADO THREAT IN CHECK. ALTHOUGH A
COUPLE TORNADOES ARE POSSIBLE LATE THIS AFTERNOON...THE BIGGER
CONCERN WILL BE THE QUICKLY EVOLVING DAMAGING WIND AND LARGE HAIL
THREAT. THINK WIND DRIVEN BASEBALL HAIL TODAY...THAT IS CERTAINLY
A POSSIBILITY IN CENTRAL AND SOUTHERN MN. THE WIND SHEAR ISN'T
TREMENDOUS TODAY...OTHERWISE THIS WOULD HAVE THE LOOK OF A CLASSIC
DERECHO EVENT. THAT BEING SAID...THE INSTABILITY IS SO EXTREME
IT'S HARD TO IMAGINE A SCENARIO WHERE WE WON'T SEE HIGH END
STRAIGHT LINE WIND AND BIG HAIL WITH STORMS THAT GROW UPSCALE AND
TRAVEL ACROSS THE FORECAST AREA THROUGH THE EVENING. THE PATH OF
THE BOW ECHO LATE THIS AFTERNOON AND THIS EVENING?...THE I-94
CORRIDOR IS ABOUT THE MEAN OF THE CONVECTIVE ALLOWING MODELS. OVER
THE PAST COUPLE DAYS WE HAVE BEEN THINKING THIS COULD BE THE EVENT
OF THE YEAR LOCALLY...AND THE NEW DATA THIS MORNING HAS DONE
NOTHING TO CHANGE THAT POSSIBILITY. STAY SAFE LATER ON TODAY AND
STAY TUNED TO THE WATCHES AND WARNINGS.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 420 AM CDT SUN JUL 12 2015
THE LONG TERM FORECAST CONTINUES TO BE CHARACTERIZED BY A PARADE OF
WEAK DISTURBANCES...WHICH WILL RESULT IN PERIODIC CHANCES FOR
SHOWERS AND THUNDERSTORMS. THERE IS NOT MUCH TEMPERATURE
ADVECTION...SO DAILY HIGHS AND LOWS WILL DEPEND PRIMARILY ON CLOUD
COVER AND PRECIPITATION.
AT THE START OF THE PERIOD NORTHWEST FLOW WILL BE IN PLACE ACROSS
THE REGION...BUT AS ALLUDED TO ABOVE...THE LOW LEVEL COLD AIR
ADVECTION IS INCONSEQUENTIAL. A TRAILING UPPER LEVEL WAVE WILL BRING
500MB HEIGHT FALLS ACROSS THE REGION. WARM MOIST AIR WILL STILL BE
IN PLACE ALONG AND EAST OF I-35...SO DEPENDING ON HOW TODAYS
CONVECTION UNFOLDS...COULD SEE ANOTHER ROUND OF STORMS MONDAY
AFTERNOON WITH 3000-4000 J/KG OF CAPE...BUT MARGINAL DEEP LAYER
SHEAR. GIVEN THE IMPENDING STORMS LATER TODAY DID NOT DIG DEEPLY
INTO THE DETAILS OF MONDAY AFTERNOON CONVECTION...BUT THE BEST
CHANCE FOR STORMS WOULD BE NORTH OF I-94 AND EAST OF I-35.
LOOKING AHEAD...WEAK UPPER LEVEL RIDGING SHOULD BRING AND END TO THE
RAIN CHANCES MONDAY NIGHT...BUT FORECAST SOUNDINGS ARE AGAIN
UNCAPPED ACROSS THE NORTHEAST TUESDAY AFTERNOON...SO REINTRODUCED
POPS FOR THIS TIME PERIOD. AT THIS POINT WEDNESDAY APPEARS TO HAVE
THE HIGHEST LIKELIHOOD OF BEING DRY. ANOTHER WAVE WILL BREAK DOWN
THE UPPER LEVEL RIDGE AND BRING MORE WIDESPREAD CHANCES FOR SHOWERS
AND THUNDERSTORMS FROM THURSDAY INTO THE WEEKEND. IN SUMMARY...20 TO
30 PERCENT CHANCES FOR SHOWERS AND THUNDERSTORMS IS GENERALLY THE
TREND THROUGHOUT THE UPCOMING WEEK.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 642 AM CDT SUN JUL 12 2015
IFR STARTUS THIS MORNING...THEN SEVERAL HOURS WITH LITTLE AVIATION
WEATHER IMPACTS...THEN STRONG TO SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. THE SUMMER SUN SHOULD QUICKLY MIX OUT THE
LOW STRATUS BY ABOUT 14-15Z. WE THEN EXPECT A WARM AND MUGGY
AFTERNOON WITH STORMS FIRING UP LATE. LARGE HAIL AND DAMAGING
WINDS ARE LIKELY WITH THE STORMS THIS EVENING
KMSP...
JUST A BRIEF WINDOW THIS MORNING FOR THOSE LOW CEILINGS...THEN THE
BIG SHOW WILL BE THIS EVENING WITH THE SEVERE WEATHER. THESE
STORMS WILL FIRE UP NORTHWEST OF KMSP LATE THIS AFTERNOON...AND
WHEN THEY DO WE SHOULD BE ABLE TO GIVE MUCH BETTER INFO ON THE
TIMING AND WHERE THE WORST OF THE STORMS WILL BE.
/OUTLOOK FOR KMSP/
MON...VFR WITH CHC MVFR/IFR SHRA/TSRA. WINDS S AT 5 KTS BCMG W.
TUE...VFR. SLIGHT CHC OF SHRA/TSRA. WINDS NW 5-10 KTS BCMG NE.
WED...VFR. SLIGHT CHC OF SHRA/TSRA. WINDS E-SE 5 TO 10 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR MNZ047>049-054>060-062-064>069-073>076-082>084-091>093.
WI...NONE.
&&
SHORT TERM...CLF
LONG TERM...JRB
AVIATION...CLFHazardous weather outlook, Jul 12, 5:26 AM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 526 AM CDT SUN JUL 12 2015 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 131030- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 526 AM CDT SUN JUL 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THE HEAT THREAT- VERY WARM AND HUMID CONDITIONS ARE EXPECTED TODAY WITH HEAT INDEX VALUES REACHING 95 TO 105 DEGREES ACROSS PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND BETWEEN 90 AND 95 IN WESTERN WISCONSIN. THE VERY WARM TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO CREATE A SITUATION WHERE HEAT ILLNESSES ARE POSSIBLE...ESPECIALLY FOR THOSE WHO ARE ACTIVE OUTDOORS. THE SEVERE WEATHER THREAT- THERE IS A MODERATE RISK FOR SEVERE WEATHER LATE THIS AFTERNOON AND THIS EVENING ACROSS THE SOUTHERN HALF OF MINNESOTA AND IN FAR WESTERN WISCONSIN. VERY LARGE HAIL...DAMAGING WINDS AND A TORNADO OR TWO ARE POSSIBLE LATER ON TODAY. PLAN AHEAD AND STAY SAFE TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY OCCASIONAL THUNDERSTORM CHANCES ARE EXPECTED THROUGH NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Jul 12, 7:50 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
750 AM CDT SUN JUL 12 2015
MNZ044-121315-
MILLE LACS-
750 AM CDT SUN JUL 12 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MILLE LACS COUNTY...
AT 748 AM CDT...A STRONG THUNDERSTORM WAS OVER VINELAND...OR 23 MILES
SOUTHEAST OF BRAINERD...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR...
ISLE AND WAHKON AROUND 815 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LAKE MILLE LACS AND
BAYVIEW.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF YOU ARE ON OR NEAR MILLE LACS LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 4624 9343 4605 9343 4613 9381 4624 9382
4625 9374
TIME...MOT...LOC 1248Z 279DEG 17KT 4615 9379
JLTSpecial weather statement, Jul 12, 8:30 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
830 AM CDT SUN JUL 12 2015
MNZ044-045-121400-
KANABEC-MILLE LACS-
830 AM CDT SUN JUL 12 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MILLE LACS AND
NORTH CENTRAL KANABEC COUNTIES...
AT 830 AM CDT...A STRONG THUNDERSTORM WAS NEAR WAHKON...OR 31 MILES
WEST OF HINCKLEY...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR...
WAHKON AROUND 835 AM CDT.
ISLE AROUND 840 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LAKE MILLE LACS AND
BAYVIEW.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF YOU ARE ON OR NEAR MILLE LACS LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 4624 9343 4615 9343 4616 9334 4610 9328
4611 9365 4625 9367
TIME...MOT...LOC 1330Z 272DEG 19KT 4616 9356
JLTThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:00 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 45 min |
| Jul 11, 7:48 PM CDT | Special Weather Statement | MPX | Kanabec | 42 min |
| Jul 12, 7:50 AM CDT | Special Weather Statement | MPX | Mille Lacs | 25 min |
| Jul 12, 9:04 AM CDT | Special Weather Statement | MPX | Kanabec | 41 min |
| Jul 12, 6:13 PM CDT | Tornado Warning | MPX | Douglas | 47 min |
| Jul 12, 6:24 PM CDT | Tornado Warning | MPX | Douglas, Todd | 51 min |
| Jul 12, 6:58 PM CDT | Tornado Warning | MPX | Douglas | 47 min |
| Jul 12, 11:36 AM CDT | Special Weather Statement | MPX | Polk | 39 min |
Nearby
Special Weather Statements in Minnesota, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.